Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 28, NWS Las Vegas, NV

July 5, 2015San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 5, 2015, 8:54 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2015, 8:54 PM PDT (03:54 UTC)
Expired
Jul 6, 2015, 12:00 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 87 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 9:45 PM PDTFLASH FLOOD20 Ne Essex, CACHP REPORTED THAT GOFFS ROAD WAS FLOODED BETWEEN US 95 AND FEENER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
3242 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

675 
WGUS55 KVEF 060354
FFWVEF
CAC071-060700-
/O.NEW.KVEF.FF.W.0028.150706T0354Z-150706T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
854 PM PDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL MIDNIGHT PDT
    
* AT 853 PM PDT...LOCAL LAW ENFORCEMENT REPORTED A THUNDERSTORM 
  PRODUCING FLASH FLOODING ON GOFFS ROAD. THUNDERSTORM ACTIVITY 
  REMAINS IN THIS AREA AND CONTINUES TO PRODUCE HEAVY RAIN.

* THIS STORM WILL IMPACT GOFFS ROAD AS WELL INTERSTATE 40 IN 
  CALIFORNIA BETWEEN MILE MARKERS 106 AND 127.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3504 11487 3481 11484 3470 11523 3505 11524

$$

STACHELSKI
1 follow-up statement
216 
WGUS75 KVEF 060458
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
958 PM PDT SUN JUL 5 2015

CAC071-060508-
/O.CAN.KVEF.FF.W.0028.000000T0000Z-150706T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
958 PM PDT SUN JUL 5 2015

...THE FLASH FLOOD WARNING FOR EAST CENTRAL SAN BERNARDINO COUNTY IS
CANCELLED...

HEAVY RAIN HAS ENDED IN THE GOFFS ROAD AREA...AND FLOODING IS NO 
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ALL ROAD 
CLOSURES.

LAT...LON 3504 11487 3481 11484 3470 11523 3505 11524

$$

STACHELSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 1:20 PM PDT, 7 hours 34 minutes earlier.

Area forecast discussion, Jul 5, 1:20 PM PDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
120 PM PDT SUN JUL 5 2015

.SYNOPSIS....MOIST AND UNSTABLE AIR WILL ALLOW FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH MONDAY
BEFORE DRIER AIR BEGINS TO WORK INTO THE REGION TUESDAY. THIS WILL
START A TREND OF DRYING CONDITIONS THAT WILL LAST THROUGH THE
REMAINDER OF THE WEEK. TEMPERATURES WILL REMAIN SLIGHTLY BELOW
NORMAL THROUGH THE WEEK.
&&

.SHORT TERM...UPPER LEVEL DISTURBANCE LIFTING NORTHEAST HELPING TO
GENERATE SOME FAIRLY STRONG AND LONG LIVED STORMS ACROSS THE EASTERN
AND SOUTHERN AREAS OF THE CWA. MOST HAVE BEEN ANCHORED TO THE
TERRAIN AND THEN NEW STORMS FORMING ON THE OUTFLOW BOUNDARIES OF THE
OLDER STORMS. THIS TREND WILL LIKELY CONTINUE THROUGH THE AFTERNOON
BEFORE SHIFTING NORTH BY LATE AFTERNOON AS THE DISTURBANCE LIFTS
NORTH. CONVECTION COULD GO FAIRLY LATE THIS EVENING ACROSS THE
NORTHERN ZONES BEFORE THE DISTURBANCE FINALLY MOVES AWAY. MOISTURE
AND INSTABILITY WILL REMAIN ACROSS THE AREA MONDAY FOR ANOTHER DAY
OF ISOLATED THUNDERSTORMS. DO NOT SEE ANY SPECIFIC TRIGGER FOR
STORMS OTHER THAN HEATING AND TERRAIN. A DRYER SOUTHWEST FLOW IS
EXPECTED TO PUSH THE MOISTURE EAST TUESDAY WITH JUST A FEW ISOLATED
STORMS OVER THE FAR EAST CWA TUESDAY AFTERNOON. WEDNESDAY THROUGH
THE END OF THE WEEK WE WILL SEE DRY CONDITIONS AS THE SOUTHWEST FLOW
REMAINS IN PLACE. TEMPERATURES WILL ALSO REMAIN A FEW DEGREES BELOW
NORMAL THROUGH THE WEEK.
&&

.AVIATION...FOR MCCARRAN...SCATTERED THUNDERSTORMS WILL REMAIN IN
THE VICINITY OF MCCARRAN THROUGH THE REMAINDER OF THE AFTERNOON.
VARIOUS OUTFLOW BOUNDARIES LEADING TO VARIABLE WINDS ARE EXPECTED
THROUGH THE REMAINDER OF THE AFTERNOON. GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH SOME OF THE STRONGER STORMS. ANY STORM COULD ALSO LEAD
TO MUCH LOWER CIGS ACROSS THE AREA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHRA/TSRA ARE WILL CONTINUE THROUGH THE
AFTERNOON WITH THE MOST LIKELY STORMS OVER CLARK...MOHAVE...LINCOLN
AND SAN BERNARDINO COUNTIES. A FEW STORMS WILL ALSO DEVELOP OVER THE
SIERRA. ANY STORM WILL LEAD TO GUSTY AND ERRATIC WINDS WITH SPEEDS
UP TO 40 MPH. VSBY/CIGS REDUCED TO MVFR OR LOWER ALONG WITH POSSIBLE
MOUNTAIN OBSCURATIONS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jul 5, 5:41 PM PDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
541 PM PDT SUN JUL 5 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      4 S HAIWEE              36.09N 117.96W
07/05/2015                   INYO               CA   LAW ENFORCEMENT

            WATER AND MUD FLOWING ACROSS HIGHWAY 395,
            CHP ON SITE.

&&

CO
Local storm report, Jul 5, 6:28 PM PDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
628 PM PDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HEAVY RAIN       6 NNE SUMMERLIN         36.27N 115.25W
07/05/2015  E0.35 INCH       CLARK              NV   PUBLIC

            SEVERAL STREETS HAD SEVERAL INCHES OF STANDING WATER ON
            THEM IN FAR NORTHWEST LAS VEGAS INCLUDING TENAYA AND
            AZURE AND FARM BETWEEN TENAYA AND TORREY PINES.

&&

STACHELSKI
Local storm report, Jul 5, 7:08 PM PDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
708 PM PDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     FLASH FLOOD      12 N FIVE MILE RAWS     36.05N 117.95W
07/05/2015                   INYO               CA   NEWSPAPER

            MUD AND WATER WASHED ONTO ROADS NEAR THE COSO JUNCTION
            REST AREA.

0614 PM     FLASH FLOOD      2 E STOVEPIPE WELLS     36.60N 117.11W
07/05/2015                   INYO               CA   LAW ENFORCEMENT

            VEHICLES WERE REPORTED STUCK ON HIGHWAY 190 NEAR THE
            MESQUITE SAND DUNES. WATER WAS REPORTED TO BE HALFWAY UP
            THE SIDE OF VEHICLE TIRES.

&&

STACHELSKI
Local storm report, Jul 5, 7:24 PM PDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
724 PM PDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      DEATH VALLEY JUNCTION   36.30N 116.41W
07/05/2015                   INYO               CA   TRAINED SPOTTER

            THE AMARGOSA OPERA HOUSE REPORTED SEVERAL INCHES OF WATER
            FLOODED THE ENTIRE PARKING LOT AND THAT WATER HAD ENTERED
            THE OPERA HOUSE AND WAS FLOODING IT.

&&

STACHELSKI
Local storm report, Jul 5, 8:30 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
830 PM PDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     FLASH FLOOD      6 NNE ESSEX             34.81N 115.20W
07/05/2015                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            TWO VEHICLES WERE REPORTED STUCK IN FLOODWATERS ON THE
            GOFFS ROAD OFFRAMP.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:33 PM PDTFlash Flood WarningVEFInyo117 min
Jul 5, 6:12 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 5, 6:38 PM PDTFlash Flood WarningVEFSan Bernardino112 min
Jul 5, 7:11 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 6, 2:04 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 6, 2:57 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 6, 4:02 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 6, 4:17 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 6, 4:23 PM PDTSevere Thunderstorm WarningVEFSan Bernardino22 min

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.